Fig. 29-8 Kaposi's sarcoma of the palate in a patient with AIDS. A, Low-power view of hyperkeratotic epithelium overlying large vascular spaces and a dense tumoral mass B, High-power view showing small blood vessels with occasional large hyperchromatic cells (arrow). C, High-power view showing dense endothelial cells with occasional mitotic figures (arrow). (Courtesy Dr. Gerald Shklar, Boston, Mass.)
colony-stimulating factor with resultant resolution of oral ulcers.Severe. prolonged oral ulcers have been successfully managed using prednisone or thalidomide, a drug that inhibits tissue necrosis factor alpha (TNF-o). Recurrence is likely, however, if either drug is discontinued.21UM',M,'H
HIV-infected patients have a higher Incidence of recurrent herpetic lesions and aphthous stomatitis d igs. 29-12 and 29-13). Approximately 10% of HIV-infected patients have herpes infection,102'-1 and multiple episodes are common. Aphthae and aphthae-like lesions are common when patients are followed throughout the course of their immunosuppression.
In healthy patients, herpetic and aphthous lesions are self-limiting and relatively easy to diagnose by their characteristic clinical features (i.e., herpes on the keratinizing mucosa, aphthae on the nonkeratinizing surfaces). In HIV-infected patients, the clinical presentation and course of these lesions may be altered. Herpes may involve all mucosal surfaces and extend to the skin and may persist for months.3 Currently the CDC includes mucocutaneous herpes present for more than I month as a sign of AIDS.10
Atypical large, persistent, nonspecific, painful ulcers are common in immunocompromised individuals. It healing is delayed, these lesions are secondarily infected
and may become indistinguishable front persistent herpetic or aphthous lesions.no A wide variety of bacterial and viral infections may produce severe oral ulcerations in HIV-infected individuals. Essentially, immunocompromised individuals are at risk from infectious agents
endemic to the patient's geographic location. Atypical or nonhealing ulcers may require biopsy, microbial cultures, or both to determine the etiology. Oral ulcerations have been described in association with enterobacterial organisms such as Klebsiella pneumoniae. I nterobaetei ehuntie; and Ischeriehia eoli.U[> Such infections are rare and are usually associated with systemic involvement, specific antibiotic therapy is indicated, and close coordination of oral therapy with the patient's physician is usually necessary.
Herpes simplex virus (IISV), varicella-zoster virus (VZV), I pstein-Barr virus (F.BV), or cytomegalovirus K \1V> are frequently retrieved from nonspecific oral ulcers. indicating a possible ctiologic role.110 Recently, atypical ulcers were louncl to be co-infected with IISV and ( MV or with I BV and < MV.U,S ,>" These ulcers may
be more common in Individuals who are neutropenic in conjunction with their lll\ infection. Neutropenia may also be induced l>\ drugs such as zidovudine, trimethoprim-sulfamethoxazole. or gancyclovir. " Atypical ulcers may be more severe and persistent in individuals with low (!P4 cell counts, and the presence of oral (MV-induced ulcers may he indicative of systemic i \f\ infection. '
Recurrent aphthous stomatitis iKAS) has been described in HIV-infected individuals, but the overall incidence may be no greater than that in the general population. RAS may occur, however, as a component of the initial acute illness ol IIIV seroconversion.*' I be incidence of major aphthae may he increased, and the oropharynx, esophagus, or other areas ot the gastrointestinal tract may be involved.' '
A number ot adverse drug-induced effects have been reported m HIV-positive patients and the dentist maybe the first to recognize an oral drug reaction. I oscarnet, interferon, and 2' V-dideoxvcvtidine iDIX » occasionally
Fig. 29-13 Nonhealing ulcer in the palatal gingiva of 6 weeks' duration. Biopsy revealed Kaposi's sarcoma. (Courtesy Dr. Frank tucatorto, Los Angeles, Calif.)
Induce oral ulcerations, and erythema multiforme has been reported with use of didanosine (001).' Zidovudine and ganciclovir may induce leukopenia, resulting in oral ulcers.*4 Xerostomia and altered taste sensation have been described in conjunction with diethyldithiocarba-mate (Dithiocarb). HIV-positive patients are believed to be generally more susceptible to drug-induced mucositis and lichenoid drug reactions than the general population 6.17,52.122 jn some instances, mouth ulcers and mucositis resolve if drug therapy is continued beyond 2 to 3 weeks, but when drug effects are severe or persistent, alternative therapy with different drugs should be used.
The advent of protease-inhibiting drugs used in double or triple drug therapy has been associated with a variety of generalized adverse reactions. T hese may include nausea, development of kidney stones, lypodystrophy (possibly including hyperlipidemia), an increase in abdominal fat mass, enlarged breast size, and development of the classic "buffalo hump" usually associated with administration of systemic corticosteroids."Impaired glucose tolerance or diabetes mellitus may occur, apparently resulting from increased insulin resistance.8140 Combined drug therapy may also induce more severe liver cirrhosis in individuals with hepatitis C/HIV co-infections.148 I he dentist should remain alert for general signs and symptoms of adverse drug effects, some of which can affect oral tissues (e.g., nausea and vomiting, diabetes mellitus).
Was this article helpful?
All you need is a proper diet of fresh fruits and vegetables and get plenty of exercise and you'll be fine. Ever heard those words from your doctor? If that's all heshe recommends then you're missing out an important ingredient for health that he's not telling you. Fact is that you can adhere to the strictest diet, watch everything you eat and get the exercise of amarathon runner and still come down with diabetic complications. Diet, exercise and standard drug treatments simply aren't enough to help keep your diabetes under control.